Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 29, NWS Paducah, KY

June 1, 2004Union County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jun 1, 2004, 8:51 PM CDT for Union County, Kentucky. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2004, 8:51 PM CDT (01:51 UTC)
Expired
Jun 1, 2004, 10:45 PM CDT
In force
114 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Union County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 020151
FFWPAH
KYC225-020345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
851 PM CDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN NORTHWEST KENTUCKY

* UNTIL 1045 PM CDT

* AT 849 PM CDT(849 PM EST)...DOPPLER RADAR SHOWS SHOWERS AND 
THUNDERSTORMS CONTINUING TO MOVE ACROSS PORTIONS OF WESTERN 
KENTUCKY. RADAR ESTIMATES AS MUCH AS TWO TO THREE INCHES HAS FALLEN 
SINCE 4 PM. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE 
ACROSS THE WARNED AREA CAPABLE OF PRODUCING ANOTHER INCH OR MORE OF 
RAIN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 3764 8777 3752 8790 3754 8808 3765 8814
          3778 8805 3782 8788 3774 8778

$$
2 follow-up statements
000 
WGUS73 KPAH 020228
FFSPAH
ILC059-165-KYC225-020415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
928 PM CDT TUE JUN 1 2004

...THE FLASH FLOOD WARNING FOR UNION COUNTY IN NORTHWEST KENTUCKY 
CONTINUES UNTIL 1045 PM CDT...

AT 925 PM CDT(925 PM EST)...DOPPLER RADAR SHOWED SHOWERS AND 
THUNDERSTORMS MOVING OUT OF SOUTHEAST ILLINOIS INTO PORTIONS OF 
NORTHWEST KENTUCKY. RADAR ESTIMATES AS MUCH AS TWO TO THREE INCHES 
HAS FALLEN SINCE 4 PM WITH SOME EMBEDDED FOUR INCH AMOUNTS FROM 
GALATIA TO SHAWNEETOWN ILLINOIS TO MORGANFIELD KENTUCKY. 
THUNDERSTORMS WILL CONTINUE TO TRACK TO THE EAST AND SOUTHEAST OUT 
OF THE WARNED AREA THOUGH IT MAY TAKE SOME TIME FOR ANY HIGH WATER 
TO RECEDE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODS. ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. 

$$
000 
WGUS73 KPAH 020237 CCA
FFSPAH
ILC059-165-KYC225-020415-

FLASH FLOOD STATEMENT...CORRECTED HEADER
NATIONAL WEATHER SERVICE PADUCAH KY
928 PM CDT TUE JUN 1 2004

...FLASH FLOOD WARNINGS CONTINUE FOR UNION COUNTY IN NORTHWEST 
KENTUCKY AND SALINE AND GALLATIN COUNTIES IN SOUTHEAST ILLINOIS 
UNTIL 1045 PM CDT...

AT 925 PM CDT(925 PM EST)...DOPPLER RADAR SHOWED SHOWERS AND 
THUNDERSTORMS MOVING OUT OF SOUTHEAST ILLINOIS INTO PORTIONS OF 
NORTHWEST KENTUCKY. RADAR ESTIMATES AS MUCH AS TWO TO THREE INCHES 
HAS FALLEN SINCE 4 PM WITH SOME EMBEDDED FOUR INCH AMOUNTS FROM 
GALATIA TO SHAWNEETOWN ILLINOIS TO MORGANFIELD KENTUCKY. 
THUNDERSTORMS WILL CONTINUE TO TRACK TO THE EAST AND SOUTHEAST OUT 
OF THE WARNED AREA THOUGH IT MAY TAKE SOME TIME FOR ANY HIGH WATER 
TO RECEDE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODS. ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. 

$$

ML

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 2:45 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 1, 2:45 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT TUE JUN 1 2004

.DISCUSSION...

NOT MUCH CHANGE EXHIBITED IN LATEST MODEL RUNS...ALTHOUGH THERE IS
SOME MINOR DISAGREEMENT AMONGST THE MODELS ON OUR NEXT PCPN CHANCE.
THE GFS IS MOST AGGRESSIVE...BRINGING IT IN AS EARLY AS LATE TUE PM
WITH A MORE VIGOROUS SHORT WAVE EJECTION. ETA/NGM ARE MUCH
CLOSER/SIMILAR AND AS SUCH SEEM TO HAVE THE BETTER GRASP ON THE
SCENARIO. ANY WAY YOU CUT IT WE ARE TALKING A SMALL CHC PCPN TUE
NIGHT-WED...AS THE MID-UPPER TROP CURVE COOLS A LTL AND THE LOWER
TROP CURVE WARMS A LTL...SUFFICIENTLY ENOUGH FOR INCOMING
FRONT/BOUNDARY TO POSSIBLY TAP A TSM OR TWO.

AFTER THAT ITS DRY WX INTO THE WEEKEND...THEN THE NEXT CHC OF PCPN
WITH THE APPROACH OF THE NEXT SYSTEM DAYS 6-7. WE STAYED IN THE
BALLPARK OF MOS TEMPS AND GENERALLY ITS POPS THROUGHOUT THE
PACKAGE...WITH SUBTLE LEANS IN THE NEAR TERM BASED ON PREFERRED
MODEL CHOICES OF ETA/NGM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&
Hazardous weather outlook, Jun 1, 2:32 PM CDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
232 PM CDT TUE JUN 1 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
232 PM CDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE OUTLOOK AREA THROUGH
10 PM. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST
INDIANA. THESE STORMS WILL MOVE ACROSS WESTERN KENTUCKY DURING THE
EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME OF THE
STORMS.

MINOR RIVER FLOODING IS OCCURRING ON PARTS OF THE
MISSISSIPPI...OHIO...GREEN...AND BIG MUDDY RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND. THOUGH NO
ORGANIZED SEVERE WEATHER IS ANTICIPATED AT THIS TIME...ISOLATED
SEVERE STORMS CANNOT BE RULED OUT.

FLOODING OF SOME RIVERS WILL CONTINUE. THE FLOOD CREST ON THE OHIO
RIVER WILL REACH SOUTHWEST INDIANA THIS WEEKEND...FINALLY REACHING
CAIRO EARLY NEXT WEEK. FLOODING MAY REACH MODERATE LEVELS UPRIVER
FROM THE CONFLUENCE WITH THE TENNESSEE RIVER. FLOODING ON THE
MISSISSIPPI...GREEN...AND BIG MUDDY RIVERS IS MINOR AND WILL BEGIN TO
RECEDE BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED THIS AFTERNOON AND EVENING.

YORK

In the hours before

Local storm report, Jun 1, 8:19 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
819 PM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             1 S PRINCETON           38.34N 87.57W
06/01/2004  0.75 INCH        GIBSON             IN   AMATEUR RADIO

&&

LUECKE
Local storm report, Jun 1, 8:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
823 PM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             1 S SHAWNEETOWN         37.70N 88.17W
06/01/2004  1.00 INCH        GALLATIN           IL   LAW ENFORCEMENT

            DIME TO QUARTER SIZE HAIL REPORTED IN THIS STORM

0812 PM     HAIL             3 S SHAWNEETOWN         37.67N 88.17W
06/01/2004  1.00 INCH        GALLATIN           IL   PUBLIC

&&

LUECKE
Local storm report, Jun 1, 8:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
834 PM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0817 PM     FUNNEL CLOUD     NEBO                    37.38N 87.64W
06/01/2004                   HOPKINS            KY   TRAINED SPOTTER

            ROTATION IN THIS STORM

0816 PM     FLASH FLOOD      1 N HARRISBURG          37.75N 88.55W
06/01/2004                   SALINE             IL   EMERGENCY MNGR

            N. OF HARRISBURG ALONG IL ROUTE34 TOWARD HARRISBURG
            AIRPORT, REPORTED BY SALINE COUNTY 911

0819 PM     TSTM WND DMG     MOSELEYVILLE            37.66N 87.19W
06/01/2004                   DAVIESS            KY   TRAINED SPOTTER

            2 TREES DOWN IN MOSELEYVILLE AND WEST LOUISVILLE, WEST
            DAVIESS COUNTY

0822 PM     FUNNEL CLOUD     1 N SEBREE              37.62N 87.53W
06/01/2004                   WEBSTER            KY   TRAINED SPOTTER

            THIS STROM IS ROTATING

0825 PM     TSTM WND DMG     1 W MORGANFIELD         37.68N 87.93W
06/01/2004                   UNION              KY   TRAINED SPOTTER

            PEA SIZE HAIL WITH 30 MPH WINDS

&&

LUECKE
Local storm report, Jun 1, 8:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
837 PM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TORNADO          MADISONVILLE            37.34N 87.51W
06/01/2004                   HOPKINS            KY   LAW ENFORCEMENT

            BETWEEN MADISONVILLE AND HANSON

&&

LUECKE
Local storm report, Jun 1, 8:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
845 PM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TORNADO          HANSON                  37.42N 87.47W
06/01/2004                   HOPKINS            KY   TRAINED SPOTTER

            HWY 260 AND 1069 NORTH OF HANSON, BREIF TOUCHDOWN ON
            PENNYRILE PARKWAY,

0824 PM     HAIL             1 S SHAWNEETOWN         37.70N 88.17W
06/01/2004  1.00 INCH        GALLATIN           IL   EMERGENCY MNGR

            HAIL IS COVERING THE GROUND

0834 PM     TORNADO          1 E HANSON              37.42N 87.45W
06/01/2004                   HOPKINS            KY   BROADCAST MEDIA

            ON THE GROUND AT HWY 260 HEADING EAST TOWARD HANSON

0830 PM     FUNNEL CLOUD     ISLAND                  37.44N 87.15W
06/01/2004                   MCLEAN             KY   EMERGENCY MNGR

            BETWEEN ISLAND AND SACRAMENTO

&&

LUECKE
Local storm report, Jun 1, 8:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
851 PM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 PM     FUNNEL CLOUD     2 E CALHOUN             38.65N 88.01W
06/01/2004                   RICHLAND           IL   EMERGENCY MNGR

0838 PM     FUNNEL CLOUD     SACRAMENTO              37.42N 87.27W
06/01/2004                   MCLEAN             KY   AIRPLANE PILOT

            NEAR HWY 85 AND 862

0844 PM     HAIL             6 N SACRAMENTO          37.50N 87.27W
06/01/2004  0.50 INCH        MCLEAN             KY   TRAINED SPOTTER

&&

LUECKE

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:16 PM CDTSevere Thunderstorm WarningPAHUnion44 min
Jun 1, 7:27 PM CDTTornado WarningPAHUnion48 min
Jun 1, 7:47 PM CDTSevere Thunderstorm WarningPAHWebster43 min
Jun 1, 8:06 PM CDTSevere Thunderstorm WarningPAHUnion39 min
Jun 1, 8:15 PM CDTTornado WarningPAHHopkins, Webster30 min
Jun 1, 8:27 PM CDTSevere Thunderstorm WarningPAHDaviess, McLean48 min
Jun 1, 8:35 PM CDTTornado WarningPAHMcLean40 min
Jun 1, 8:48 PM CDTSevere Thunderstorm WarningPAHUnion, Webster42 min
Jun 1, 9:55 PM CDTSevere Thunderstorm WarningPAHMcLean, Muhlenberg50 min

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.